Joseph A. DeSimone, MD; Roger J. Pomerantz, MD; Timothy J. Babinchak, MD
To review reported inflammatory reactions occurring after initiation of highly active antiretroviral therapy (HAART) in persons infected with HIV-1 and to explore the mechanisms leading to these reactions.
MEDLINE search of biomedical literature reporting inflammatory reactions after HAART. Bibliographies of retrieved reports were also reviewed.
Articles describing patients infected with HIV-1 who had immunologic and virologic responses to HAART and subsequently developed inflammatory reactions.
Data on the immune status, clinical characteristics, and therapeutic management of patients who were seropositive for HIV-1 and had inflammatory reactions after HAART.
Inflammatory reactions involving opportunistic infections, AIDS-associated malignant conditions, and other noninfectious diseases have recently been described in patients infected with HIV-1. These conditions often appeared shortly after the introduction of HAART and were associated with pronounced reductions in plasma HIV-1 viral load and increases in CD4+ T-lymphocyte counts. Clinical presentation was often atypical of that in patients with untreated HIV-1 infection, probably because of restored immunity. Most cases improved despite continuation of HAART, although some patients required anti-inflammatory drugs or specific antimicrobial agents.
Clinicians caring for patients who are infected with HIV-1 and receiving HAART must be aware of this new and diverse clinical syndrome. As more HAART recipients are studied, new presentations will probably be observed.
Learn more about subscription options.
Register Now for a free account.
DeSimone JA, Pomerantz RJ, Babinchak TJ. Inflammatory Reactions in HIV-1–Infected Persons after Initiation of Highly Active Antiretroviral Therapy. Ann Intern Med. 2000;133:447-454. doi: 10.7326/0003-4819-133-6-200009190-00013
Download citation file:
Published: Ann Intern Med. 2000;133(6):447-454.
HIV, Infectious Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only